Augmentin is a combination product of amoxicillin and clavulanate potassium. It is an antibiotic that targets specific bacteria. Because it contains a form of penicillin, it should not be used by those who are allergic to penicillin. Side effects are individual. If you feel you are having an unpleasant side effect from Augmentin, discuss it with the person who prescribed the medication. The most common side effects are diarrhea, nausea and skin rash.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Diarrhea is common with antibiotics, but in the case of severe diarrhea when taking Augmentin, it is important to contact your prescriber. Colitis, serious damage to the colon, can occur with an overgrowth of C. difficile bacteria, which occurs if the normal bacteria in the colon is imbalanced because of Augmentin. Colitis can be fatal. According to the Food and Drug Administration, this type of colitis has occurred as long as two months after taking Augmentin. If C. difficile associated diarrhea is suspected, maintaining hydration and electrolyte balance is important. A different antibiotic, targeted at the c. difficile will be prescribed. In some cases, severe diarrhea requires hospitalization for intravenous fluids and electrolytes. In extreme cases, your doctor might ask a surgeon to evaluate your case.
Approximately 3 percent of patients taking Augmentin report nausea as a side effect, according to FDA prescribing information 1. Augmentin should be taken with food to prevent nausea. Significant nausea that causes vomiting should be addressed to prevent dehydration. With severe nausea that leads to vomiting, stop eating food or drinking fluids. Once you feel ready to resume taking food or fluids, begin with clear liquids, such as small amounts of ginger ale, broth or gelatin. According to the American College of Gastroenterology, acupressure, as well as supplements of B6 and ginger, are effective remedies for nausea. Acupressure wrist bands are commercially available.
Rash or Hives
Hives or a rash that occurs while taking Augmentin usually indicates sensitivity or allergy to the medication. Hives are itchy, raised weltlike bumps on the skin. If you experience a rash or hives, stop taking Augmentin and call your prescriber right away. Usually, the prescriber will discontinue the medication. Most hypersensitivity reactions can be treated with antihistamines or corticosteroids, such as diphenhydramine (Benedryl) or prednisone. Fatal reactions have occurred, so treatment should be immediate.
Diarrhea is common with antibiotics, but in the case of severe diarrhea when taking Augmentin, it is important to contact your prescriber. Hives or a rash that occurs while taking Augmentin usually indicates sensitivity or allergy to the medication. According to the Food and Drug Administration, this type of colitis has occurred as long as two months after taking Augmentin.
- Brenda Thamm, RN, Grow At Home Care, Henniker, New Hampshire